Movement Disorders Associated With the Serotonin Selective Reuptake Inhibitors
J Clin Psychiatry 1996;57(10):449-454
© Copyright 2014 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: To review the case reports and case series of movement disorders ascribed to the use of serotonin selective reuptake inhibitors (SSRIs).
Method: Reports of SSRI-induced extrapyramidal symptoms (EPS) in the literature were located using a MEDLINE search and review of bibliographies.
Results: Among the 71 cases of SSRI-induced EPS reported in the literature, the most common side effect was akathisia (45.1%), followed by dystonia (28.2%), parkinsonism (14.1%), and tardive dyskinesia-like states (11.3%). Among patients with Parkinson’s disease treated with SSRIs, there were 16 cases of worsening parkinsonism. Patients who developed dystonia, parkinsonism, or tardive dyskinesia were older on average than patients with akathisia; 67.6% of affected patients were females. Fluoxetine, the most commonly prescribed SSRI to date, was implicated in 53 (74.6%) of cases of SSRI-induced EPS. Several reports (57.7%) were confounded by the concomitant use of other medications that can contribute to the development of EPS.
Conclusion: SSRI-induced EPS are probably related to agonism of serotonergic input to dopaminergic pathways within the CNS. Several patient- dependent and pharmacokinetic variables may determine the likelihood that EPS will emerge. Although these side effects are infrequent, clinicians should be alert to the possibility of their occurrence.